Skip to content
My WebMD Sign In, Sign Up

Children's Health

Font Size

Kitchen Spoons Dole Out Dangerous Overdoses

Teaspoons, Tablespoons Used to Dispense Medicine Can Cause Dosing Errors
By
WebMD Health News
Reviewed by Laura J. Martin, MD

July 16, 2010 - Using kitchen spoons to dispense medicine to children can cause dangerous overdoses, a new study warns.

Researchers from Greece and Boston examined 71 teaspoons and 49 tablespoons that they collected from households in the Attica region of Greece, which includes Athens, and found that the capacities of the spoons varied widely.

Teaspoon capacity ranged from 0.08 to 0.25 of an ounce, with an average volume of 0.15 of an ounce. The capacity of tablespoons ranged from 0.23 to 0.45 of an ounce, with an average of nearly 0.35 of an ounce.

“The variations between the domestic spoon sizes was considerable and in some cases bore no relation to the proper calibrated spoons included in many commercially available children’s medicines,” says Matthew E. Falagas, MD, DSc, director of the Alfa Institute of Biomedical Sciences in Athens, Greece. “A parent using one of the biggest domestic teaspoons would be giving their child 192% more medicine than a parent using the smallest teaspoon.”

He says this “increases the chance of a child receiving an overdose or indeed too little medication.”

Falagas, who is also affiliated with the Tufts University School of Medicine in Boston and the Henry Dunant Hospital in Greece, says 25 women took part in the study, aged between 24 and 84, with an average age of 48. Some were mothers and others grandmothers.

He says in a news release that most caregivers had between one and three different teaspoons and tablespoons in their homes, but two had as many as six different teaspoons, one of whom had five different tablespoons.

“We not only found wide variations between households, we also found considerable differences within households,” Falagas says.

The research team also wanted to find out what happened when five of the women were asked to give medication from a calibrated 0.17 ounce medicine spoon and found that only one dispensed the proper dose of liquid. Three dispensed 0.16 ounce and one about 0.165.

The researchers say their findings mean parents need to be warned to use calibrated medicine oral syringes to dispense liquid medication to children. Plus, such devices are often easier to use because spoons can be easily pushed away.

“This problem is probably bigger when liquid medication is provided to small children who may not stand still or cry,” the authors write.

“Dosing and administering medication to children is different from adults,” Falagas says in the news release. “Pediatric dosages need to be adjusted to age and body weight and, as a result, children are considered to be more vulnerable to dosage errors than adults.”

Getting the Right Dose

The research makes clear that using domestic spoons -- tea or table -- can cause children to get too much or too little medication.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool
 
6-Week Challenges
Want to know more?
Chill Out and Charge Up Challenge – How to help your tribe de-stress and energize.
Spark Change Challenge - Ready for a healthy change? Get some major motivation.
I have read and agreed to WebMD's Privacy Policy.
Enter cell phone number
- -
Entering your cell phone number and pressing submit indicates you agree to receive text messages from WebMD related to this challenge. WebMD is utilizing a 3rd party vendor, CellTrust, to provide the messages. You can opt out at any time.
Standard text rates apply